Kentucky, 2007

Damaging Wind in Kentucky, March 31, 2007

March 31, 2007 · NWS PAH · 1 event in 1 county or zone

Scattered thunderstorms occurred in advance of a cold front moving east across Missouri. An isolated severe weather event occurred with a short line of storms over extreme western Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Scattered thunderstorms occurred in advance of a cold front moving east across Missouri. An isolated severe weather event occurred with a short line of storms over extreme western Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 31, 1:46 PM CST, 5 hours 40 minutes earlier.

Area forecast discussion, Mar 31, 1:46 PM CST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
246 PM CDT SAT MAR 31 2007

.DISCUSSION...

AT MID AFTERNOON A BAND OF SHOWERS AND ISOLATED THUNDERSTORMS
EXTENDED APPROXIMATELY 25 MILES EITHER SIDE OF A LINE FROM
CARBONDALE ILLINOIS TO NEW MADRID MISSOURI. DUE TO LIMITED
INSTABILITY THIS AREA OF CONVECTION HAS REMAINED RELATIVELY WEAK.
FURTHER WEST...A COLD FRONT EXTENDED SOUTHWARD FROM A SURFACE LOW
CENTERED OVER EAST CENTRAL NEBRASKA. AT 18Z THE FRONT EXTENDED FROM
OMA TO KCI TO SGF TO HOT TO SHV TO GLS. A LINE OF CONVECTION IS
ATTEMPTING TO DEVELOP ALONG AND JUST AHEAD OF THE FRONT...BUT DUE TO
A CAPPING INVERSION NOTED ON THE 15Z SGF SOUNDING AND SOME
STABILIZATION CAUSED BY CONVECTION TO THE EAST...SOME DOUBT AS TO
WHETHER THE ATMOSPHERE WILL RECOVER QUICKLY ENOUGH FOR CONVECTION TO
FILL IN AHEAD OF THE FRONT. MODELS SHOWING AN IMPRESSIVE AREA OF
LARGE SCALE ASCENT MOVING INTO THE MID MISSISSIPPI VALLEY BY 00Z
WHICH SHOULD BE ENOUGH TO OVERCOME THE CAP...SO CURRENT THINKING IS
THAT CONVECTION WILL CONTINUE TO DEVELOP AND FILL IN THE GAPS. DEEP
LAYER SHEAR IS IMPRESSIVE...LIS FORECAST TO BE IN THE -2 TO -4
RANGE...AND CAPE IN THE 500-1000 J/KG RANGE. STRAIGHT LINE DAMAGING
WINDS APPEAR TO BE THE BIGGEST THREAT WITH ANY STORMS THAT BECOME
SEVERE...BUT DEEP LAYER SHEAR COULD PRODUCE A FEW ROTATING STORMS.
WILL TAKE A WAIT AND SEE APPROACH AND MAKE ANY LAST MINUTE CHANGES
IF NEEDED.

BY 06Z SUNDAY...THE FRONT AND ASSOCIATED PRECIP WILL HAVE CLEARED
THE NORTHWEST HALF OF THE CWA...WITH IT COMPLETELY SOUTH AND EAST OF
THE CWA BY 12Z. SUNDAY AND SUNDAY NIGHT WRAP AROUND MOISTURE/LIGHT
PRECIP SHOULD STAY JUST TO THE NORTH OF OUR CWA...SO WILL KEEP IT
DRY. OTHERWISE HIGH PRESSURE SHOULD KEEP THE REGION DRY THROUGH
MONDAY NIGHT.

ON TUESDAY THE NEXT STORM SYSTEM/COLD FRONT WILL CROSS THE REGION
BRINGING THE NEXT CHANCE OF PRECIP. IN THE WAKE OF THIS SYSTEM...
HIGH PRESSURE AT THE SURFACE AND STRONG NORTHWEST FLOW ALOFT WILL
KEEP THE REGION DRY WITH TEMPERATURES BELOW SEASONAL NORMS (HIGHS
LOW TO MID 50S/LOWS MID TO UPPER 30S)...ESPECIALLY OVER THE LATTER
HALF OF THE UPCOMING WORK WEEK.

GENERALLY WENT WITH A BLEND OF MAV/MET MOS FOR TEMPERATURES.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

JAP
Hazardous weather outlook, Mar 31, 4:04 AM CST, 15 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
504 AM CDT SAT MAR 31 2007

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
504 AM CDT SAT MAR 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE QUAD
STATE REGION...PRIMARILY THIS AFTERNOON AND EVENING. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS THIS AFTERNOON...
MAINLY OVER SOUTHEAST MISSOURI. THIS ACTIVITY IS FORECAST TO CROSS
THE MISSISSIPPI RIVER INTO SOUTHERN ILLINOIS AND WESTERN KENTUCKY
LATE IN THE AFTERNOON...THEN PROGRESS ACROSS SOUTHWEST INDIANA AND
EAST OF THE LAKES AREA THIS EVENING.

THE MAIN LIMITING FACTOR TO SEVERE THUNDERSTORM DEVELOPMENT WILL
BE MARGINAL INSTABILITY. HOWEVER...INCREASING SHEAR PROFILES MAY
HELP TO OFFSET THE LACK OF INSTABILITY. THUNDERSTORMS THAT DEVELOP
THIS AFTERNOON SHOULD ORGANIZE INTO MULTICELL LINES...WITH
DAMAGING WINDS THE PRIMARY CONCERN. LARGE HAIL WILL BE POSSIBLE
WITH STORMS THAT ACQUIRE STRONG UPDRAFTS. STORM MOVEMENT WILL BE
EAST NORTHEAST AT 30 TO 35 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CHANCE OF THUNDERSTORMS IS ALSO FORECAST FOR TUESDAY AND TUESDAY
NIGHT...AS A COLD FRONT PUSHES THROUGH THE AREA. SEVERE WEATHER
CANNOT BE RULED OUT DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.

RJP

The radar

The Paducah radar (KPAH), 9 km away, was scanning. The volume nearest the first event began at 01:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McCracken

When
March 31, 7:26 PM CST to 7:27 PM CST
Where
McCracken County, 1 mi SE of Woodville to 1.5 mi ENE of Woodville
Measured
83 kt (96 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
37.090, -88.867

Two vacant single-wide mobile homes were destroyed. Both were blown away from their foundations and overturned. Another mobile home sustained minor damage. A camper was blown a short distance into a boat. Numerous shingles were blown off a house. A flag pole was bent. A few trees were down. Peak winds were estimated near 95 MPH. A National Weather Service damage survey indicated the damage appeared to be caused by a gustnado, a shallow circulation that does not extend to the base of a thunderstorm. The damage pattern was convergent.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 14832.